Try it
Pharmacology · Thyroid drugs: antithyroid toxicity
Sample itemA woman on carbimazole for five weeks for Graves disease develops fever and sore throat. What should be done first?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Stop carbimazole and urgently obtain a total and differential leucocyte count
Agranulocytosis is a rare, idiosyncratic and serious adverse effect of thionamides that typically occurs in the first 3 months. Patients are advised to report fever or sore throat at once, the drug must be stopped, and a white count with neutrophil count obtained. Cross-sensitivity between carbimazole and propylthiouracil means switching is not recommended.
Option by option
A. Stop carbimazole and urgently obtain a total and differential leucocyte count (correct)
Correct. Stop the offending drug and confirm neutropenia with a blood count.
B. Add oral prednisolone and continue the drug
Steroids do not reverse drug-induced agranulocytosis and the drug must be stopped.
C. Switch to propylthiouracil immediately
There is cross-reactivity between thionamides, so propylthiouracil is not a safe substitute.
D. Continue carbimazole and give oral antibiotics
Continuing the drug during possible agranulocytosis risks fatal sepsis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?